How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Veterinarian
Category: Dog Veterinary
Satisfied Customers: 16293
Experience:  Hello, I am a small animal veterinarian and am happy to discuss any concerns & questions you have on any species.
60269376
Type Your Dog Veterinary Question Here...
Dr. B. is online now
A new question is answered every 9 seconds

My beagle got into rat poison. He punctured the casing. He

Customer Question

my beagle got into rat poison. He punctured the casing. He vomited a lot last night. He ate a lot of grass last night. found the poison this morning. He has stopped vomiting. His nose is warm. Did not eat this morning.
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. B. replied 1 year ago.

Hello & welcome, I am Dr. B, a licensed veterinarian & I would like to help you with your wee one today.

Do you know which active ingredient was in the rat bait?

Did any appear to be missing?

Customer: replied 1 year ago.
Bromethialin. Contains Denatonium Benzoale. It does not appear he actually ate any but he did puncture the plastic container
Expert:  Dr. B. replied 1 year ago.

Thank you,

Now I am glad to hear that he didn't eat much. Still with this being Bromethalin, we do have a serious situation on our hands. Especially since we are hours post exposure and therefore past a point where blocking any absorption is possible. This is because not only is this particular poison quite potent in dogs but it also is one that can take a few days to reach peak effects of harm for our dogs. Specifically, this is one that causes not just GI upset but also neurological signs (ie hyperexcitability, brain swelling, muscle tremors, seizures, CNS depression, death).

Therefore, while we can try to settle that lingering nausea --which is the likely reason for his appetite loss and the vomiting -- using antacids (ie Pepcid (More Info/Dose @http://www.petplace.com/article/drug-library/library/over-the-counter/famotidine-pepcid), Zantac (More Info/Dose @http://www.petplace.com/article/drug-library/library/over-the-counter/ranitidine-hcl-zantac), etc), it would be ideal to have him to his vet for IV fluids and injectable anti-nausea +/- appetite stimulating treatment. This way we can aggressively address the visible signs but also flush the toxin out to prevent any worsening of signs.

Overall, we can use antacids and a light diet (ie rice with boiled chicken, white fish or cottage cheese) for the signs we are seeing. But with the risks associated with this toxin and its very narrow safety range, it would be best for Buck to be seen urgently for assessment, supportive care and fluids to ensure we avoid those more severe and potentially dangerous signs for him.

Please take care,

Dr. B.

Customer: replied 1 year ago.
Thank You for your quick response! Will take him to his vet.
Expert:  Dr. B. replied 1 year ago.

You are very welcome, my dear.

Best wishes for Buck,

Dr. B.

-----------------------------------------------------------------------------------------------------------------

If you have any other questions, please ask me – I’ll be happy to respond. Please remember to rate my service once you have all the information you need as this is how I am credited for assisting you today. Thank you! : )